Changes to how you look and feel

Cancer can change the way you look and how you feel about yourself. Looking different to how you do usually can be hard. It's normal to feel sad about losing your hair and other changes that happen because of your illness or treatment. 

If you’re worried or upset, share your feelings with someone you trust, like a friend or someone in your family. You could also chat about things with your social worker or nurse. It's always good to let it all out!

Here's some questions that get asked a lot:

"I'm worried about how I'll look without my hair"

Chemo and radiotherapy can make people's hair fall out but it doesn't happen to everyone. It might just get thinner.

If you do lose your hair,  it will usually grow back three to six months after your treatment ends. If you are having radiotherapy on your head, there may be a small area of hair which won’t grow back – but this can be covered up by the rest of your hair.

You might feel worried about leaving the house for the first time when your hair has fallen out. Feeling this way is normal but it's good to get out and about as soon as you can.

You could use a wig, scarf, hat or bandana to cover your head. Lots of people still look awesome without any of that stuff though!

"I'm worried everyone is looking at my central line"

If you’re having chemo, the doctors may put in a central line (also called ports and Hickman lines) to help carry the medicine into your blood.

This tube will probably seem more obvious to you than anyone else, but if you are really worried about how it looks then you could wear clothes which help to hide it.

"I just want to eat all the time"

Steroids can make you super hungry so you might put on weight. Remember this is just for now and your appetite will get back to normal when the steroid treatment stops. 

For now, do your best to eat lots of healthy food and keep as active as possible. You can also ask someone to:

  • Talk to the dietitian at your hospital and ask for some ideas
  • Try to do some exercise whenever you feel like you have enough energy, even if it's just a short walk
  • Ask the physiotherapist at the hospital for some exercises you can do - they're experts on keeping fit 
  • Talk to your nurse or social worker - they can tell you what has worked for other people. 

"I used to love my food but I just can't eat"

Treatment and medicines can change how you feel about food. You might feel a bit sick sometimes. Your mouth may be dry or sore, which can make it hard to chew or swallow. Your sense of taste may have changed and even your favourite food might seem horrible!

Our Eating well factsheet has some tips on how to cope with this and eat well while you're on treatment.

"My weight has really changed"

It's completely natural to feel sad or angry about losing or putting on weight. If you feel sensitive or embarrassed about changes to your body, remember that you are still you. People still like who you are and will enjoy spending time with you.

  • If you're worried about how people might treat you, let them know that the changes are a side effect of your treatment and won't last.
  • Try to remember that the changes are part of your treatment and won't last forever.
  • Try out new, comfy clothes that fit better. Or experiment with a new style!
  • Talk to someone you trust about how you feel so your worries don't build up.
  • Talk to other people who are going through the same thing. It can be nice to know that you are not alone and sharing tips can be helpful. 

For anything you're feeling, it can help to talk to someone about how you feel so your worries don't build up.

Updated April 2018, next review due 2021.

Share